New Mexico, 2003

Drought in New Mexico, June 1 to 30, 2003

June 1 to 30, 2003 · NWS ABQ · 22 events in 22 counties and zones

Dry weather worries continued across central and western areas throughout June, but the eastern plains saw a busy month for severe thunderstorms that brought much needed moisture.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Dry weather worries continued across central and western areas throughout June, but the eastern plains saw a busy month for severe thunderstorms that brought much needed moisture.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 31, 7:40 PM MST, 4 hours 20 minutes earlier.

Area forecast discussion, May 31, 7:40 PM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
840 PM MDT SAT MAY 31 2003

WILL LOWER POPS TO ISOLATED CATEGORY (10 OR 20 PERCENT) OVER THE
CENTRAL AND WEST BUT ALLOW ALL NIGHT EVEN IN THE RIO GRANDE VALLEY.
NOT ENOUGH CONFIDENCE THAT THIS AREA WILL BE DRY THROUGH THE NIGHT.
WILL KEEP OR RAISE TO SCATTERED POPS IN THE EAST WHERE MAIN
CONVECTION CONTINUES TO FIRE...MAINLY IN ERN SAN MIGUEL COUNTY...
ALTHOUGH OVER TREND IS DOWNWARD. EXCEPTION TO DOWNWARD TREND IS OVER
ERN LINCOLN AND SW CHAVES COUNTIES WHERE AREA OF SHOWERS AND STORMS
SLIGHTLY INCREASING IN INTENSITY AND COVERAGE. WENT MOSTLY CLOUDY
MANY OF THE ZONES FOR THE OVERNIGHT INSTEAD OF PARTLY CLOUDY. 40

PREVIOUS DISCUSSION...
CONTINUED THUNDERSTORM CHANCES MAIN FOCUS...FOLLOWED BY TEMPS.

MORNING ANALYSIS SHOWED UPPER LEVEL LOW TO OUR SW WITH -9 TO -11C H5
TEMPERATURES OVERHEAD. COLD FRONT THAT SLIPPED INTO AREA LAST NIGHT
HAS INCREASED LOW LEVEL MOISTURE IN THE EAST. ALTHOUGH HEATING IS
NOT AS INTENSE AS YESTERDAY...OVERALL INSTABILITY IS GREATER THUS
MORE WIDESPREAD COVERAGE HAS INITIATED AND SHOULD CONTINUE TONIGHT
MOST AREAS. GOES DERIVED SOUNDING FIELDS INDICATING CAPES OF
2-3 KJ/KG. INSTANCES OF LARGE HAIL ARE POSSIBLE IN THE CTNRL MTN
CHAIN AND ERN PLAINS. ALTHOUGH PLAINS ARE QUIET AT THIS TIME...VSBL
SAT SHOWS CU FIELD IN AREA OF RELATIVELY BEST HEATING EAST OF KROW.
WITH LIGHT STEERING WINDS AND AMPLE MOISTURE...SOME AREAS COULD SEE
ENOUGH RAIN/RUNOFF FOR LOCALIZED FLOODING. SUSPECT THE SANGRES ARE
BEST CANDIDATES SINCE THERE HAVE HAVE TSTMS THERE ALMOST EVERY DAY
FOR A WEEK. DO NOT THINK THREAT WIDESPREAD ENOUGH FOR A WATCH...BUT
THIS COULD CHANGE EARLY NEXT WEEK AS PATTERN OF FRONTS BACKING
AGAINST THE CNTRL MTN CHAIN AND BRINGING IN LOW LVL MSTR CONTINUES.
BY MIDWEEK...NW FLOW INCREASES AS WILL INDIVIDUAL STORM MOVEMENT.

TEMPERATURES PROBLEMATIC IN THE EAST DUE TO TIMING OF SERIES OF
FRONTS TO IMPACT AREA...POSSIBLE CONVECTIVE CLOUD DEBRIS AND DEGREE
OF UPSLOPE CLOUDINESS GENERATED. HAVE TRIED TO VARY NORTHEAST
LOCATIONS THE MOST FROM DAY TO DAY TO REFLECT UP/DOWN SLOPE
OSCILLATION. AT THIS JUNCTURE...12Z GFS SHOWS FRONTS REACHING CWFA
AGAIN SUNDAY NIGHT AND EARLY WEDNESDAY WITH A MORE SIGNIFICANT FRONT
ON THURSDAY. IN GENERAL...WEST IS ONLY SLGTLY INFLUENCED...BUT AS
ALWAYS POSSIBLE INCURSION OF AIRMASS THROUGH CNTRL MTN CHAIN
CANYONS WILL HAVE TO BE MONITORED. AS MENTIONED BY PRVS FCSTR...
SMALL THREAT OF EAST CANYON WINDS TNGT...BUT NOT LIKELY AS WINDS
OVER PLAINS BEGIN TO PICK UP A SRLY COMPONENT. HWVR...CONVECTIVE
OUTFLOWS LATER THIS EVENING COULD STILL GENERATE A WWD PUSH THROUGH
THE CANYONS.

.ABQ...NONE.
Hazardous weather outlook, May 31, 9:30 AM MST, 14 hours 30 minutes before
NMZ001>021-026-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1030 AM MDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON
INTO EARLY EVENING ACROSS THE EASTERN PLAINS OF NEW MEXICO AND ALONG
THE SANGRE DE CRISTO MOUNTAINS. LARGE HAIL WILL BE THE MAIN THREAT
FROM STORMS THAT FORM NEAR A FRONTAL BOUNDARY DRAPED ACROSS EASTERN
NEW MEXICO. IN ADDITION...SLOW MOVING THUNDERSTORMS FUELED BY
ADEQUATE ATMOSPHERIC MOISTURE COULD LEAD TO AREAS OF HEAVY RAINFALL
AND SIGNIFICANT RUNOFF ACROSS PARTS OF THE SANGRE DE CRISTO
MOUNTAINS...ESPECIALLY IN AREAS WHERE WILDFIRES HAVE RECENTLY
OCCURRED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS MAY MATERIALIZE FOR NORTHEAST NEW MEXICO SUNDAY AND MONDAY
AFTERNOON AND EVENING. MONITOR THE LATEST FORECAST PRODUCTS FOR ANY
UPDATES TO THIS POTENTIALITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS A POSSIBILITY THIS AFTERNOON AND EVENING
ACROSS EASTERN NEW MEXICO AND SUNDAY AND MONDAY AFTERNOON AND
EVENING FOR NORTHEAST NEW MEXICO.

KD

Event by event

22 drought. Local standard time, as filed.

Drought, Upper Rio Grande Valley / Nw Santa Fe / Part of Se Rio Arriba / Part of Se Sanduval

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Upper Rio Grande Valley / Nw Santa Fe / Part of Se Rio Arriba / Part of Se Sanduval forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Westcentral Mountains / McKinley Except Nc and Ne / Cibola Except X E / N Catron / X Sw Sanduval / X Nw Bernalillo / X Nw Socorro

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Westcentral Mountains / McKinley Except Nc and Ne / Cibola Except X E / N Catron / X Sw Sanduval / X Nw Bernalillo / X Nw Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Northwest Plateau / San Juan Except X Sw and Se / Nc McKinley

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Northwest Plateau / San Juan Except X Sw and Se / Nc McKinley forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Capitan/Northern Sacramento Mountains / Sc Lincoln

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Capitan/Northern Sacramento Mountains / Sc Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Chaves County Plains / Chaves Except X Sw

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Chaves County Plains / Chaves Except X Sw forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Conchas Lake/Guadalupe / E San Miguel / Guadalupe

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Conchas Lake/Guadalupe / E San Miguel / Guadalupe forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Curry

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Curry forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, De Baca

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
De Baca forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Far Northeast Plains / Union Except X Nw / X Se Colfax

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Far Northeast Plains / Union Except X Nw / X Se Colfax forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Guadalupe Mountains of Chaves County / X Sw Chaves

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Guadalupe Mountains of Chaves County / X Sw Chaves forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Harding

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Harding forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Lincoln County High Plains/Hondo Valley / Lincoln Except Sc

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Lincoln County High Plains/Hondo Valley / Lincoln Except Sc forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Lower Rio Grande Valley / Part of C and E Socorro

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Lower Rio Grande Valley / Part of C and E Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Middle Rio Grande Valley / X Sc Sanduval / Valencia Except X E / X E Cibola / Bernalillo Except E and X Nw

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Middle Rio Grande Valley / X Sc Sanduval / Valencia Except X E / X E Cibola / Bernalillo Except E and X Nw forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Northwest Mountains Including Jemez / Rio Arriba Except X Se / Sanduval Except Se and X Sw / Los Alamos / Ne McKinley / Se San Juan / X Nw Santa Fe

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Northwest Mountains Including Jemez / Rio Arriba Except X Se / Sanduval Except Se and X Sw / Los Alamos / Ne McKinley / Se San Juan / X Nw Santa Fe forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Quay

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Quay forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Roosevelt

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Roosevelt forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Southwest Mountains/Upper Gila Region / Catron Except N / Part of W Socorro

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southwest Mountains/Upper Gila Region / Catron Except N / Part of W Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363916, 5363917, 5365450, 5365451, 5365452, 5365453, 5365454, 5365455, 5365456, 5365457, 5365458, 5365459, 5365460, 5365461, 5365462, 5365463, 5365464, 5365465, 5365466, 5365467, 5365468, 5365469.